Hail, Lynn
- When
- February 27, 5:08 PM CST
- Where
- Lynn County, Tahoka
- Measured
- 0.75 in hail
- Reported by
- STORM CHASER
- Coordinates
- 33.183, -101.783
Penny-sized hail reported on the north side of Tahoka.
Numerous reports of soft, small hail in Lubbock were attributed to low-topped thunderstorms that developed ahead of a cold front pushing south over the area. At times, the soft hail was reported to fall in clusters as the high moisture content of the soft hail formed large clumps which accumulated up to 1 and 2 inches in depth over portions of Lubbock and Lynn counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Numerous reports of soft, small hail in Lubbock were attributed to low-topped thunderstorms that developed ahead of a cold front pushing south over the area. At times, the soft hail was reported to fall in clusters as the high moisture content of the soft hail formed large clumps which accumulated up to 1 and 2 inches in depth over portions of Lubbock and Lynn counties. Abundant sunshine during the afternoon contributed to the instability which focused along a sharp moisture gradient center over Lubbock County. Dew points in the mid 20s prevailed to the west of this boundary with dew points in the lower 40s to the east and southeast. As the storm moved south into a more favorable environment, reports of dime to nickel size hail were received by the NWS Weather Forecast Office in Lubbock.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 27, 2:20 PM CST, 2 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 220 PM CST SUN FEB 27 2005 .SHORT TERM... MAIN QUESTION IN THE SHORT TERM IS THUNDERSTORM CHANCES THIS EVENING. COLD FRONT MOVING THROUGH THE TEXAS PANHANDLE AT PRESENT...WITH THE PRE FRONTAL TROUGH ALREADY THROUGH THE SOUTH PLAINS AND LOW ROLLING PLAINS. RUC ANALYSIS OVERLAYED ON VISIBLE IMAGERY DEPICTS CU FIELD GROWING IN AREAS WHERE THE SURFACE FRONT...850 THETA-E RIDGE...AND LAPSE RATES OF GREATER THAN 7.2 DEGREES C/KM OVERLAP. THIS SETUP WAS WELL DEPICTED BY PREVIOUS SHIFT...SO ONLY TWEAKS TO THE FORECAST WILL BE A SLIGHT RECONFIGURING OF THE POP FIELDS...WITH HIGHEST POPS IN THE EASTERN AND SOUTHEASTERN SECTIONS FOR THE EVENING PERIOD. LIKE THE PREVIOUS TWO OR THREE TIMES WE HAVE SEEN THUNDERSTORMS IN THE AREA...THESE ARE LIKELY TO BE LOW TOPPED...WITH THE POTENTIAL FOR PRODUCING MARGINALLY SEVERE HAIL. ANY STORM WHICH DEVELOPS WILL BE MONITORED CLOSELY. SHORT WAVE TROUGH THEN MOVES SOUTHEAST OUT OF THE AREA AFTER MIDNIGHT. TEMPERATURES WILL BE CLOSE TO NORMAL FOR MONDAY AS WINDS SLOWLY RETURN TO THE EAST AND SOUTHEAST. .LONG TERM... LATEST MODEL RUN INDICATES A NORTHWEST FLOW WILL CONTINUE AS SURFACE HIGH PRESSURE SLIDES TO THE EAST. UPSLOPE FLOW INCREASES TUESDAY AS MOISTURE RETURNS FROM THE GULF. THIS TO SET THE STAGE FOR AN INCREASE IN CLOUD COVER TUESDAY NIGHT. SOME MODEL DIFFERENCES WITH PACIFIC MOISTURE/ENERGY AND WILL GO WITH GFS. IT CONTINUES WITH GOOD CONTINUITY AND MOVING THE NEXT SHORTWAVE IN THE NORTHWEST TOWARDS OUR AREA BY WEDNESDAY. HAVE RETAINED MOST OF PREVIOUS FORECAST AS UPSLOPE AND OVERRUNNING PATTERN WOULD SUGGEST AT LEAST A SLIGHT CHANCE OF PRECIPITATION ON WEDNESDAY. BEYOND MID WEEK...WILL HAVE TO WATCH MODELS CLOSELY AS THEY INDICATE A RATHER STRONG DISTURBANCE DROPPING THROUGH THE PLAINS AND POSSIBLY CLIPPING THE FA FRIDAY. HAVE INSERTED 10 PERCENT POPS FOR NOW...AND WOULD LIKE TO SEE ANOTHER MODEL RUN OR TWO PRIOR TO INCREASING THE POPS TO CHANCE CATEGORY. MODELS SHOW ANOTHER CUT OFF LOW DEVELOPING OVER SOUTHERN CALIFORNIA AND THE DESERT SOUTHWEST AND THIS COULD ALSO COME INTO PLAY FOR THE WEEKEND WHEN IT COMES TO PRECIPITATION. FOR NOW HAVE CONTINUED WITH A DRY FORECAST...BUT IF MODELS NUDGE THIS FEATURE CLOSER TO US...THEN WE COULD HAVE A WET WEEKEND NEXT WEEKEND AS SOUTHWEST FLOW INCREASES OVER THE FA AND LOW LEVEL MOISTURE TO BE ADVECTED NORTHWEST INTO THE FA FROM THE GULF OF MEXICO. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 29 55 29 57 / 20 0 0 10 TULIA 29 54 30 57 / 20 0 0 10 PLAINVIEW 29 56 33 59 / 30 0 0 10 LEVELLAND 31 59 36 62 / 30 0 0 10 LUBBOCK 31 59 36 61 / 30 0 0 10 BROWNFIELD 32 60 37 63 / 30 0 0 10 CHILDRESS 34 56 34 57 / 30 0 0 10 SPUR 35 57 37 61 / 30 0 0 10 ASPERMONT 38 58 38 61 / 30 0 0 10 && .LUB WATCHES/WARNINGS/ADVISORIES... TX...NONE. && 14/11
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 524 AM CST SUN FEB 27 2005 TXZ021>044-281124- BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD- GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER- STONEWALL-SWISHER-TERRY-YOAKUM- 524 AM CST SUN FEB 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... AN UPPER LEVEL TROUGH MOVING SOUTHEAST ACROSS THE PANHANDLES AND SOUTH PLAINS TODAY MAY PRODUCE A FEW THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. SOME OF THESE STORMS COULD APPROACH SEVERE LEVELS WITH HAIL AS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 340 PM CST SUN FEB 27 2005 TXZ034-035-040-041-272230- HOCKLEY-LUBBOCK-LYNN-TERRY- 340 PM CST SUN FEB 27 2005 ...STRONG THUNDERSTORMS TO AFFECT LUBBOCK...HOCKLEY...TERRY...AND COUNTIES ... STRONG THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON TO THE WEST OF THE CITY OF LUBBOCK. THE STRONGEST THUNDERSTORM WAS LOCATED NEAR WOLFFORTH AT 340 PM...AND WILL MOVE SLOWLY SOUTHEAST AT 20 MPH THROUGH 430 PM. PERIODS OF BRIEF HEAVY RAINFALL...SMALL HAIL...AND WIND GUSTS IN EXCESS OF 35 MPH ARE LIKELY AS THE STORM MOVES SOUTH AND EAST. THIS STORM WILL LIKELY AFFECT AREAS BETWEEN WOLFFORTH... SMYER...AND MEADOW...THROUGH 430 PM. 14
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 421 PM CST SUN FEB 27 2005 TXZ034-035-040-041-272315- HOCKLEY-LUBBOCK-LYNN-TERRY- 421 PM CST SUN FEB 27 2005 ...STRONG THUNDERSTORMS TO AFFECT LUBBOCK...HOCKLEY...TERRY...AND COUNTIES... STRONG THUNDERSTORMS WILL CONTINUE BETWEEN SHALLOWATER...LUBBOCK... AND WOODROW. THE THUNDERSTORM...LOCATED OVER THE WEST SIDE OF LUBBOCK AT 421 PM...WILL CONTINUE TO MOVE SOUTHEAST AT 20 MPH. SMALL HAIL...AROUND PEA SIZE...HAS BEEN REPORTED NEAR QUAKER AND HIGHWAY 84 ...AND ALSO NEAR MILWAUKEE AND 8TH STREET. WIND GUSTS OF UP TO 30 MPH ARE ALSO LIKELY WITH THE PASSAGE OF THESE THUNDERSTORMS. 14
The Lubbock radar (KLBB), 52 km away, was scanning. The volume nearest the first event began at 23:09 UTC.
2 hail. Local standard time, as filed.
Penny-sized hail reported on the north side of Tahoka.
Penny- to Nickel-sized hail reported by an NWS Cooperative Observer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433987, 5433988.